Georgia, 2009

Rip Current in Georgia, May 8, 2009

May 8, 2009 · NWS CHS · 1 event in 1 county or zone

A ridge of high pressure over the waters and a trough of low pressure inland led to an enhanced pressure gradient along the Georgia coastline, resulting in strong onshore flow and several rip currents along coastal Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A ridge of high pressure over the waters and a trough of low pressure inland led to an enhanced pressure gradient along the Georgia coastline, resulting in strong onshore flow and several rip currents along coastal Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 8, 6:24 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, May 8, 6:24 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
724 AM EDT FRI MAY 8 2009

.SYNOPSIS...
ATLC HIGH PRES WILL REMAIN OFF THE COAST THROUGH SAT...WHILE A
SURFACE TROUGH PERSISTS INLAND. A COLD FRONT WILL MOVE INTO THE
AREA SUNDAY...THEN STALL OUT OVER THE REGION SUNDAY NIGHT. HIGH
PRES WILL BUILD FROM THE N ON MON... SHIFTING THE FRONTAL BOUNDARY
S OF THE FORECAST AREA. HIGH PRES WILL THEN BUILD OVER THE AREA
TUE THROUGH THU.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANOTHER VERY WARM EARLY MAY DAY IS TAP ACROSS THE REGION WITH HIGHS
IN MANY LOCATIONS AWAY FROM THE COOLER BEACHES TOUCHING THE 90 DEGREE
MARK THIS AFTERNOON. MODEL THICKNESS VALUES GIVE LOWER TO MIDDLE 90S
SO OUR TEMP FORECASTS LOOK TO BE ON TRACK. DESPITE READINGS NEAR
RUNNING AROUND 10 DEGREES ABOVE CLIMO...RECORDS SHOULD BE SAFE AT
CHARLESTON AND SAVANNAH TODAY WITH 93/96 RESPECTIVELY.

OUR REGION IS BETWEEN THE TOTAL DOMINANCE OF THE LARGE SUBTROPICAL
ATLC/GOMEX RIDGE TO THE S AND THE SOUTHERN END OF THE WESTERLIES
FROM THE TENNESSEE VALLEY TO THE MID ATLC TODAY. 00Z MODELS SHOW A
VERY CAPPED ATMOSPHERE TO BEGIN THE DAY WITH WEAK MID LEVEL LAPSE
RATES AND 500 MB TEMPS IN THE -9C TO -10C RANGE THROUGHOUT TODAY.
AS SHORT WAVES PASS BY TO THE N...MODELS DO SHOW SOME LOW LEVEL
DEW POINT POOLING THROUGH OUR FORECAST AREA THIS AFTERNOON WITH A
GENERAL INCREASE IN 850 THETA-E. WITH CONVECTIVE TEMPS CLOSE TO 90
DEGREES AND A ROBUST SEA BREEZE...ISOLATED TSTMS COULD DEVELOP MID
TO LATE AFTERNOON. FAVORABLE AREAS WILL LIKELY BE ALONG AND JUST W
OF THE I-95 CORRIDOR IN SE GEORGIA AND AREAS BETWEEN I-95 AND U.S.
17 IN SOUTHERN SOUTH CAROLINA. FORECAST SOUNDINGS INDICATE POTENTIAL
FOR ISOLATED STRONG UPDRAFTS AND WE CANNOT RULE OUT ISOLATED SEVERE
STORMS WITH LARGE HAIL AND LOCALIZED DOWNBURST WINDS. GIVEN THE
INTENSE SURFACE HEATING AND UNSEASONABLY WARM TEMPS...WE WILL
MENTION POSSIBLE ISOLATED SEVERE STORMS IN OUR HAZARDOUS WEATHER
OUTLOOK WITH LOW PROBABILITIES OF CONVECTIVE WEATHER OVERALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
ANY DEBRIS CLOUDS SHOULD DIMINISH TONIGHT WITH SKIES CLEARING AND
MILD READINGS ONCE AGAIN IN THE MID 60S INLAND TO LOWER 70S RIGHT
ALONG THE COAST.

ATLANTIC HIGH PRESSURE WILL LINGER TO THE SOUTHEAST OF THE FORECAST
AREA ON SATURDAY...WITH A SURFACE TROUGH PERSISTING INLAND. STRONG
UPPER LEVEL RIDGING TO THE SOUTH...COMBINED WITH DRY OFFSHORE MID
LEVEL FLOW...WILL MAINTAIN RAIN FREE CONDITIONS ON SATURDAY. UPPER
RIDGE AND PLENTIFUL SUNSHINE WILL ALSO KEEP HIGH TEMPERATURES WELL
ABOVE NORMAL...REACHING THE LOWER 90S AWAY FROM THE COASTLINE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT TO THE NORTH WILL SLOWLY DESCEND TOWARD THE FORECAST
AREA LATE SATURDAY. EXPECT A GRADUAL INCREASE IN CLOUD COVER SATURDAY
NIGHT...AS DEEP LAYER MOISTURE SPREADS SOUTHWARD. ALTHOUGH THE
WEAK FRONT WILL HAVE TO OVERCOME RIDGING SOUTH OF THE
AREA...DECENT INSTABILITY AND SEABREEZE FORCING SHOULD COMBINE
WELL WITH THE INCREASED MOISTURE AND CONVERGENCE OF THE FRONT ON
SUNDAY. THUS EXPECT THUNDERSTORM CHANCES TO INCREASE INTO THE 30
TO 40 PERCENT RANGE ACROSS NORTHERN PORTIONS OF THE FORECAST AREA
BY EARLY SUNDAY AFTERNOON...ESPECIALLY CONSIDERING A SERIES OF
SHORTWAVES PASSING ACROSS THE CAROLINAS DURING THIS TIME. PRECIP
MAY BE SLOWER TO SHIFT INTO THE FAR SOUTHEAST GEORGIA ZONES...AND
HAVE DEPICTED JUST SLIGHT CHANCE POPS FOR THESE LOCATIONS ON
SUNDAY.

WEAK FRONT WILL STALL OVER THE REGION THROUGH SUNDAY NIGHT. AN
INCREASE IN UPPER LEVEL ENERGY TO THE NORTH...ALONG WITH SURFACE
HIGH PRESSURE BUILDING SOUTHWARD...WILL ADD MOMENTUM TO THE
FRONTAL SYSTEM ON MONDAY. LONG RANGE MODELS ARE IN GOOD AGREEMENT
IN DEPICTING THE FRONT PUSHING SOUTH THROUGH THE FORECAST
AREA...WITH SHOWER/THUNDERSTORM CHANCES INCREASING ACCORDINGLY.
DEEP LAYER MOISTURE...FRONTAL CONVERGENCE AND THE DESCENDING
UPPER LEVEL JET SUGGEST THAT THUNDERSTORMS COULD BECOME ORGANIZED
MONDAY AFTERNOON. HOWEVER...INSTABILITY WILL BE QUICKLY DECREASING
BEHIND THE FRONT. AT THIS POINT WILL DEPICT SOLID 40 TO 50 PERCENT
POPS OVER THE FORECAST AREA FOR MONDAY...ACCOUNTING FOR DECENT
CONFIDENCE IN SOME CONVECTIVE DEVELOPMENT.

COOLER AND DRIER CONDITIONS WILL FOLLOW FRONTAL PASSAGE TUESDAY...AS
HIGH PRESSURE BUILDS FROM THE NORTH. MODEL SOLUTIONS THEN BEGIN TO
SIGNIFICANTLY DIVERGE IN DEPICTING THE STRENGTH AND PERSISTENCE OF
DRY HIGH PRESSURE. ECMWF MODEL HAS REMAINED THE WETTER
SOLUTION...SUGGESTING THE FRONT LINGERING TO THE SOUTH WILL LIFT
BACK NORTH THROUGH THE AREA MID WEEK. GFS HAS CONSISTENTLY
INDICATED DRIER CONDITIONS. WILL MAINTAIN PERSISTENCE WITH
PREVIOUS FORECAST AND CONSISTENCY WITH NEIGHBORS BY LEANING TOWARD
THE DRY GFS SOLUTION. THEREFORE...HAVE KEPT POPS BELOW 15 PERCENT
THROUGH THURSDAY.

EXPECT A COOLING TREND BEHIND THE FRONT ON MONDAY...WITH TEMPERATURES
DROPPING A FEW DEGREES BELOW SEASONAL NORMALS...RANGING FROM THE
UPPER 70S NORTH TO THE LOWER 80S SOUTH MONDAY AND TUESDAY
AFTERNOONS. TEMPERATURES WILL THEN GRADUALLY MODERATE BACK TOWARD
SEASONAL NORMALS FOR LATER IN THE WEEK.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH 12Z/09. FORECAST SOUNDINGS
THIS AFTERNOON AT BOTH KSAV AND KCHS INDICATE RESPECTABLE CONVECTIVE
INSTABILITY BUT LITTLE TO INITIATE TSTMS OUTSIDE OF THE SEA BREEZE.
A FEW HIGHER RESOLUTION MODELS SUGGEST ISOLATED SEA BREEZE STORMS
ALONG THE I-95 CORRIDOR IN SE GEORGIA AND ALONG AND JUST E OF I-95
IN SOUTH CAROLINA. WE HAVE CB MENTIONS AT BOTH MAJOR AIRPORTS FOR
A PERIOD THIS AFTERNOON...ALTHOUGH CHANCES FOR VCTS REMAINS RATHER
LOW.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED THROUGH
SUNDAY MORNING. MVFR OR LOWER CONDITIONS ARE THEN POSSIBLE SUNDAY
AFTERNOON IN SHOWERS/TSTMS...WITH BEST CHANCES FOR MVFR/IFR
CONDITIONS SUNDAY NIGHT THROUGH MONDAY NIGHT. VFR CONDITIONS ARE
THEN EXPECTED TO RETURN TUESDAY.

&&

.MARINE...
VERY FEW CHANGES TO A PERSISTENCE FORECAST WHICH FEATURES WEAK
NOCTURNAL SURGING EARLY THIS MORNING THEN A MODEST PRES GRADIENT
TODAY WITH ATLC HIGH PRES AND A WEAK LOW PRES WAVE WELL INLAND.
NEAR THE SHORES...IN THE INTRACOASTAL AND THE HARBOR...WINDS WILL
BE IN THE 15-20 KT RANGE FOR A WHILE THIS AFTERNOON. FURTHER AWAY
FROM THE COAST IN A MORE STABLE ENVIRONMENT...WINDS WILL BE MORE
IN THE 10-15 KT RANGE. SEAS WILL REMAIN CAPPED 3-4 FT TODAY.

ANOTHER NOCTURNAL SURGE IS ON TAP TONIGHT WITH 15-20 KT SSW FLOW
SHIFTING WELL OFF THE COAST LATE. SEAS 3 TO 5 FT ON AVERAGE WITH
NO FLAGS ANTICIPATED.

ATLANTIC HIGH PRESSURE WILL REMAIN IN PLACE SOUTH OF THE REGION
THROUGH SUNDAY. THIS WILL RESULT IN A PERSISTENT SOUTH TO
SOUTHWEST FLOW ACROSS THE WATERS...DOMINATED MAINLY BY AFTERNOON
SEABREEZE CIRCULATIONS AND NOCTURNAL SURGES. WILL KEEP WINDS/SEAS
BELOW SMALL CRAFT ADVISORY THRESHOLDS AT THIS TIME. HOWEVER
CONDITIONS COULD APPROACH ADVISORY CRITERIA SATURDAY AFTERNOON IN
CHARLESTON HARBOR. A SURGE TO NEAR SMALL CRAFT ADVISORY CONDITIONS
IN SOUTH-SOUTHWEST FLOW COULD ALSO OCCUR ACROSS THE SOUTH CAROLINA
WATERS NORTH OF EDISTO AND THE OFFSHORE GEORGIA WATERS SATURDAY
NIGHT AS THE PRESSURE GRADIENT TIGHTENS IN ADVANCE OF AN APPROACHING
COLD FRONT.

MODELS HAVE BEEN CONSISTENT IN INDICATING A COLD FRONT DESCENDING
INTO THE COASTAL WATERS ON SUNDAY...THEN PUSHING SOUTH OF THE
AREA MONDAY AS HIGH PRESSURE BUILDS FROM THE NORTH. WINDS WILL
SHIFT TO THE NORTH AS A RESULT...WITH SOME SURGING POSSIBLE MONDAY
EVENING INTO EARLY TUESDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 8, 3:21 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EDT FRI MAY 8 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-090830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
421 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...ALTHOUGH ONLY A LIMITED COVERAGE OF
THUNDERSTORMS IS ANTICIPATED THIS AFTERNOON ALONG THE SEA
BREEZE...UNSEASONABLY WARM TEMPERATURES AND AN UNSTABLE ATMOSPHERE
SUPPORT A POTENTIAL FOR ANY ISOLATED STORMS THAT DO FORM TO BECOME
SEVERE WITH LARGE HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
May 8, 8:45 AM EST to 10:45 AM EST
Where
Coastal Chatham forecast zone
Reported by
Fire Department/Rescue

Tybee Island Ocean Rescue reported several rip currents that were 25 to 40 feet wide and going out 200 feet from shore along Tybee Beach Georgia between 16th and 17th Street.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174595.